Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Houston/Galveston, TX

March 20, 2006Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 20, 2006, 7:14 AM CST for Harris County, Montgomery County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2006, 7:14 AM CST (13:14 UTC)
Expired
Mar 20, 2006, 7:45 AM CST
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:38 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 20, 3:38 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 AM CST MON MAR 20 2006

.DISCUSSION...
A WEAKENING MCS WILL EXIT THE AREA EARLY THIS MORNING. NOT SURE
EXACTLY HOW TO WORD POPS SINCE ALL THE ACTIVITY WILL BE OVER
BETWEEN 14-15Z. SOUTHERN EXTENT IS THE WEAKEST AND THE COAST WILL
BE LUCKY TO EVEN GET A FEW SHOWERS. NOT MUCH RAIN FELL OVER THE
SOUTHWEST ZONES AND WITH MUCH DRIER AIR WORKING INTO THE CWA FROM
THE WEST...HAVE DECIDED TO ISSUE A RED FLAG WARNING. SOME CONCERN
THAT TEMPS MIGHT BE WARMER AND RH VALUES LOWER WITH WEST WINDS
TODAY. A COOL FRONT WILL CROSS THE AREA TONIGHT BUT THE LACK OF
MOISTURE PRECLUDES ANY MENTION OF RAIN. WITH WEST WINDS AND WARM
START TO THE DAY...GLS WILL LIKELY SET ANOTHER TEMPERATURE RECORD
(78 IN 1907).

UPPER FLOW BECOMES NORTHWEST AND LOW LEVEL FLOW IS OFFSHORE. TREND
IS COOLER AND CONTINUED DRY. LATEST 00Z GUIDANCE SUGGESTS A LARGE
DIURNAL TEMPERATURE RANGE AND SEEMS REASONABLE CONSIDERING HOW DRY
THIS AIR MASS IS. ANOTHER S/WV WILL CROSS THE SOUTHERN PLAINS ON
WED AFTERNOON AND EVENING. ALTHOUGH MOISTURE REMAINS MEAGER...THE
S/WV LOOKS STRONG ENOUGH TO GENERATE A FEW SHOWERS. HAVE ADDED 20
POPS FOR THE EXTREME NORTHEAST CLOSEST TO THE S/WV. OTHERWISE...
LONG TERM TRENDS SUGGEST DRY WEATHER TO CONTINUE. NOT EXACTLY GOOD
NEWS FOR COASTAL COMMUNITIES. GALVESTON HAS ONLY RECEIVED 1.26
INCHES OF RAIN SINCE JAN 1. THIS IS THE DRIEST START TO THE YEAR
EVER. THE PREVIOUS DRIEST START TO THE YEAR OCCURRED IN 1976 WITH
ONLY 2.11 INCHES THAT YEAR.

&&

.MARINE...
AM EXPECTING THE SEAS TO STAY IN THE 6 TO 8 FOOT RANGE BEYOND 20 NM.
OVER THE NEARSHORE AREAS THE WINDS WILL INCREASE THIS MORNING AND
MORE THAN LIKELY THE SEAS. SO...WILL GO WITH AN SCA THROUGH 18Z.
DURING THE AFTERNOON THE WINDS ARE EXPECTED TO DIMINISH AS THE RAIN
AREA MOVES NORTHEAST. THE MAIN BULK OF THE COLD AIR ADVECTION WILL
OCCUR TUESDAY AND HELP GENERATE WINDS AND SEAS OF SCA CRITERIA.

PL-40

&&

AVIATION...
AREA OF THUNDERSTORMS THE MAIN CONCERN THIS MORNING THROUGH 12Z. THE
STORMS SHOULD BE OUT OF THE CLL AREA AROUND 10Z BUT AFFECT THE
HOUSTON AIRPORTS THROUGH 12Z.

PL-40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  43  65  38  65 /  10   0   0   0  10
HOUSTON (IAH)              80  48  68  40  66 /  30   0   0   0  10
GALVESTON (GLS)            80  57  66  49  66 /  20   0   0 0 10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM MONDAY TO 6 PM MONDAY FOR THE
     FOLLOWING ZONES: COLORADO...JACKSON...MATAGORDA...AND
     WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON MONDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...AND MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON MONDAY TO 6 PM
     MONDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM.

&&
Hazardous weather outlook, Mar 20, 6:37 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 AM CST MON MAR 20 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
637 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END THIS
MORNING. A FEW OF THE STORMS COULD PRODUCE LARGE HAIL OR AN
ISOLATED TORNADO BEFORE 10 AM OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 20, 4:03 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
403 AM CST MON MAR 20 2006

TXZ195>198-210>212-201030-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-WALLER-WASHINGTON-
403 AM CST MON MAR 20 2006

        ...TORNADO WATCH ALLOWED TO EXPIRE AT 4 AM...

THE TORNADO WATCH PREVIOUSLY IN EFFECT FOR AUSTIN...BRAZOS...
BURLESON...COLORADO...GRIMES...WALLER AND WASHINGTON COUNTIES WAS
ALLOWED TO EXPIRE AT 4 AM. NO REPORTS OF HAZARDOUS WEATHER HAVE BEEN
RECEIVED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:14 AM CSTTornado WarningHGXMontgomery31 min
Mar 20, 4:52 AM CSTTornado WarningHGXSan Jacinto8 min
Mar 20, 5:05 AM CSTSpecial Marine WarningHGX55 min
Mar 20, 5:56 AM CSTSpecial Marine WarningHGX64 min
Mar 20, 9:37 AM CSTSevere Thunderstorm WarningHGXGrimes, Waller23 min
Mar 20, 10:39 AM CSTSevere Thunderstorm WarningHGXHarris36 min
Mar 20, 10:59 AM CSTSevere Thunderstorm WarningHGXMontgomery31 min
Mar 20, 11:15 AM CSTSevere Thunderstorm WarningHGXLiberty30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.